A Timeline of FDA Safety Communications Regarding GLP-1 Drugs
October 2007: The FDA reviewed 30 post-marketing reports of acute pancreatitis in users of Byetta. The FDA concluded that there was an association between Byetta and acute pancreatitis. Byetta’s manufacturer Amylin Pharmaceuticals agreed to include information regarding this risk in the precautions section of its label. The FDA also instructed patients that severe abdominal pain while using this drug should not be ignored.
August 2008: Since the October 2007 warning, more reports of acute pancreatitis (including necrotizing and hemorrhagic pancreatitis) were made in association with Byetta, some of them fatal. The FDA warned that doctors and patients should be particularly astute in looking for warning signs.
September 2009: In this warning, the FDA warned that Januvia (sitagliptin), another GLP-1 drug, may result in acute pancreatitis in some cases. Doctors should monitor their patients carefully, and be aware of the signs and symptoms of pancreatitis. If pancreatitis is suspected, Januvia should be discontinued. Doctors should also inform patients of what symptoms to look for, including nausea, vomiting, and persistent severe abdominal pain. Patients were also warned to watch for signs, but not to stop taking the medication without informing their doctor.
March 2013: The FDA begins looking into unpublished studies showing an increased risk of pancreatitis and pre-cancerous cellular changes called pancreatic duct metaplasma in type 2 diabetes being treated with incretin mimetics such as Victoza, Byetta, and Januvia. Previous warnings have been made of pancreatic changes, but not of pre-cancerous changes.
If you have been injured as a result of your diabetes medication, you may be eligible for compensation. Contact the drug injury attorneys at Kirkendall Dwyer LLP for more information.